Alert archive / Louisiana / Flash Flood Warnings in 2006

Flash Flood Warning 14, NWS Lake Charles, LA

July 26, 2006Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Jul 26, 2006, 6:05 PM CDT for Calcasieu Parish, Louisiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2006, 6:05 PM CDT (23:05 UTC)
Expired
Jul 26, 2006, 9:00 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 20 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:00 PM CDTFLOODWestlake, LAHIGH WATER NEAR PLANTS. SOME PLANT EQUIPMENT UNDER WATER.
Jul 26, 7:00 PM CDTFLASH FLOODWestlake, LAHIGH WATER NEAR PLANTS. SOME PLANT EQUIPMENT UNDER WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLCH 262307
FFWLCH
LAC019-270200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
605 PM CDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 900 PM CDT

* AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER LAKE CHARLES...MOVING   
  NORTHEAST AT 20 MPH. ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP 
  AND MOVE INTO THE AREA...WHICH WILL LIKELY CAUSE FLASH FLOODING. 
  THREE TO SIX INCHES OF RAIN HAS FALLEN OVER PORTIONS OF CALCASIEU 
  PARISH SO FAR TODAY...AND AN ADDITIONAL TWO TO THREE INCHES WILL 
  BE POSSIBLE THIS EVENING.

* THIS STORM WILL BE NEAR...
  CARLYSS BY 605 PM CDT
  SULPHUR BY 610 PM CDT
  LAKE CHARLES BY 615 PM CDT
  WESTLAKE BY 620 PM CDT
  MOSS BLUFF BY 630 PM CDT
  GILLIS BY 640 PM CDT

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.

DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.

CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.

LAT...LON 3008 9363 3006 9318 3037 9306 3039 9355

$$

ML

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:16 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 26, 4:16 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
416 PM CDT WED JUL 26 2006

.DISCUSSION...WIDESPREAD AND AT TIMES HEAVY RAINFALL MATERIALIZED
AS PROMISED...AND THE THREAT FOR HEAVY RAINFALL AND POTENTIAL
FLOODING LOOKS TO CONTINUE THROUGH THURSDAY MORNING.

BEST GUESS SFC LOW POSITION IS BETWEEN HOUSTON AND COLLEGE STATION
AS OF 21Z...WITH REGIONAL PROFILERS SHOWING 30-40KT H85 LLJ
CONTINUING TO FUNNEL TROPICAL MOISTURE INTO THE AREA. ALSO OF
INTEREST...AND SOME CONCERN...ARE THE PALESTINE AND WINNFIELD
PROFILERS AT 250MB...WHICH IMPLY AT LEAST SOME UPPER DIVERGENT
FLOW ACROSS EASTERN TEXAS.

KLCH 88D SHOWED WIDESPREAD MODERATE RAINFALL WITH EMBEDDED HEAVIER
SHOWERS AND A FEW ISOLATED THUNDERSTORMS...MAINLY OFFSHORE...OVER
MUCH OF EASTERN TEXAS AND EXTREME SW LOUISIANA. THERE IS ALSO
AN APPARENT MID LEVEL VORT MAX LIFTING NNE THROUGH ERN TX
ATTM...JUST WEST OF HARDIN COUNTY...WHICH HAS LIKELY BEEN A
CONTRIBUTOR TO THE ENHANCED RAINFALL FOR THE PAST FEW HOURS.

THUS FAR...NAM SEEMS TO HAVE PERFORMED BETTER WITH THIS SCENARIO
THAN THE GFS IN TERMS OF SHOWING A DEEPER AND MORE CONCENTRATED
SYSTEM. WITH THAT IN MIND...WILL GENERALLY LEAN ON THE NAM FOR THE
SHORT TERM FORECAST...WHICH SHOWS A SLOWER NNE PROGRESSION OF THE
SFC/UPPER LOWS.

AS A RESULT OF THE LONGER DURATION FOR THE HEAVY RAINFALL
THREAT...WILL EXTEND THE FLOOD WATCH THROUGH 6 AM THURSDAY
MORNING. GAVE SOME CONSIDERATION TO EXTENDING THE WATCH INTO JEFF
DAVIS AND ALLEN PARISHES GIVEN THE RAINFALL OBSERVED THERE TODAY
AND THE RESULTING LOWER FFG VALUES...BUT WITH THE FOCUS EXPECTED TO
SHIFT FARTHER WEST INTO ERN TX THIS EVENING/OVERNIGHT...OPTED TO
HOLD OFF AND ADVISE THE EVENING CREW TO KEEP AN EYE ON IT.

AS FOR AMOUNTS...CAN EASILY SEE ANOTHER 2 TO 4 INCHES FALLING OVER
ERN TX BY TOMORROW MORNING...WITH LOCALIZED AMOUNTS UP TO 6 INCHES
POSSIBLE.

ALL THIS MESS SHOULD FINALLY LIFT OUT OF THE AREA LATE TOMORROW...WITH
BEST RAINFALL CHANCES TOMORROW OVER EAST CENT TX/CENT LA. OTHERWISE...MORE
TYPICAL AFTERNOON SEA BREEZE SHOWERS AND THUNDERSTORMS WILL RETURN
FOR THE END OF THE WEEK AND THE WEEKEND.

&&

.AVIATION...PREVAILING IFR CIGS ASSOCIATED WITH WIDESPREAD
RAINFALL WITH EMBEDDED SHOWERS AND AN ISOLATED THUNDERSTORM OR
TWO KBPT AND KLCH. ISOLATED TO SCATTERED SHRA/TSRA KAEX AND
KLFT....BUT OTHERWISE PREVAILING VFR CIGS.

&&

.MARINE...ROUGH DAY ON THE COASTAL WATERS WITH WIDESPREAD RAINFALL
ALONG WITH EMBEDDED SHOWERS AND THUNDERSTORMS. SOUTH WINDS HAVE
GUSTED IN EXCESS OF 35 KTS AT TIMES...MAINLY IN ASSOCIATION WITH
THE STRONGER SHOWERS/THUNDERSTORMS. THIS WILL CONTINUE THROUGH THE
OVERNIGHT HOURS. WILL EXTEND SCA OVER WESTERN AND CENTRAL WATERS
WITH SLUGGISH PROGRESSION OF SFC LOW TO THE NORTH...AND WORD
EXERCISE CAUTION OVER THE EASTERN TIER.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  77  90  77  91 /  70  50  30  40
KBPT  77  90  78  92 /  80  50  30  40
KAEX  73  88  75  93 /  70  50  30  40
KLFT  76  90  76  91 /  40  40  30  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     BEAUREGARD...CALCASIEU...CAMERON...AND VERNON.

TX...FLOOD WATCH UNTIL 7 AM THURSDAY FOR THE FOLLOWING ZONES:
     HARDIN...JASPER...JEFFERSON...NEWTON...ORANGE...AND TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM THURSDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX
     OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY TO
     CAMERON, LA OUT 20 NM...WATERS FROM CAMERON, LA TO HIGH
     ISLAND, TX EXTENDING FROM 20 NM TO 60 NM...AND WATERS FROM
     INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM
     TO 60 NM.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION GMZ455-475

&&

13
Hazardous weather outlook, Jul 26, 5:15 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 AM CDT WED JUL 26 2006

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-271100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
515 AM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GM...CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A LOW PRESSURE SYSTEM ALONG THE MIDDLE TEXAS COAST WILL MOVE NORTH
INTO EASTERN TEXAS. THIS SYSTEM WILL BRING DEEP TROPICAL MOISTURE
AND THE POSSIBILITY OF HEAVY RAINFALL. 1 TO 3 INCHES OF RAIN WILL
BE POSSIBLE WITH LOCALLY 5 OR MORE INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A MORE TYPICAL SUMMER TIME WEATHER PATTERN IS EXPECTED WITH THE
DAILY CHANCE OF SCATTERED AFTERNOON THUNDERSTORMS. NO HAZARDOUS
WEATHER IS EXPECTED DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE NOT EXPECTED TO BE ACTIVATED.

RUA

In the hours before

Local storm report, Jul 26, 12:22 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1222 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     TORNADO          2 NW GUEYDAN            30.05N 92.53W
07/26/2006                   VERMILION          LA   LAW ENFORCEMENT

            VERMILION PARISH SHERIFF DEPARTMENT REPORTED CITIZEN
            NORTH OF WRIGHT WITNESSED TORNADO PASSING TO THE
            NORTHWEST.

0603 AM     MARINE TSTM WIND 1 S SEA RIM STATE PARK  29.67N 94.05W
07/26/2006  M56.00 MPH       GMZ450             TX   BUOY

            REPORTED BY BUOY SRST2 AT 1103Z. SUSTAINED WIND OF 29
            KNOTS GUSTING TO 49 KNOTS.

0815 AM     MARINE TSTM WIND 34 S JOHNSON BAYOU      29.28N 93.66W
07/26/2006  E50.00 MPH       GMZ470             LA   PUBLIC

            OIL RIG OPERATOR REPORTED ESTIMATED WINDS OF 50 MPH.
            REPORTED BY WEST CAMERON 294.

0835 AM     TSTM WND DMG     6 W JOHNSON BAYOU       29.77N 93.76W
07/26/2006                   CAMERON            LA   PUBLIC

            PUBLIC REPORTED WINDS ESTIMATED AT 58 MPH PRODUCING ROOF
            DAMAGE ON A BUSINESS ALONG WITH SEVERAL THOUSAND DOLLARS
            WORTH OF SCAFFOLDING BLOWN DOWN.

0840 AM     MARINE TSTM WIND 10 SE JOHNSON BAYOU     29.67N 93.54W
07/26/2006  E50.00 MPH       GMZ450             LA   PUBLIC

            OIL RIG OPERATOR REPORTED ESTIMATED WINDS OF 50 MPH.
            REPORTED BY WEST CAMERON 44.

0912 AM     MARINE TSTM WIND 21 S HOLLY BEACH        29.48N 93.46W
07/26/2006  E45.00 MPH       GMZ450             LA   PUBLIC

            OIL RIG OPERATOR REPORTED ESTIMATED WINDS OF45 MPH.
            REPORTED BY WEST CAMERON 112.

1000 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
07/26/2006                   CALCASIEU          LA   OTHER FEDERAL

            NOAA EMPLOYEE REPORTED CAR STALLED AND SUBMERGED IN HIGH
            WATER AT RYAN STREET AND I-10 NEAR DOWNTOWN LAKE CHARLES.

1015 AM     FLASH FLOOD      ORANGE                  30.10N 93.76W
07/26/2006                   ORANGE             TX   LAW ENFORCEMENT

            ORANGE SHERIFFS DEPARTMENT REPORTED WATER IN HOME NORTH
            ORANGE.

1015 AM     FLASH FLOOD      VIDOR                   30.13N 94.00W
07/26/2006                   ORANGE             TX   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED ROAD BARRICADE SETUP AT I-10 AND
            MAIN OVERPASS. ALSO BARRICADE SETUP AT I-10 AND FM1442
            DUE TO FLOOD WATERS.

1030 AM     FLASH FLOOD      LAKE CHARLES            30.21N 93.20W
07/26/2006                   CALCASIEU          LA   PUBLIC

            NUMEROUS REPORTS OF WIDESPREAD FLOODING OF ROADWAYS
            THROUGHOUT THE CITY OF LAKE CHARLES.

1030 AM     FLASH FLOOD      RAGLEY                  30.51N 93.23W
07/26/2006                   BEAUREGARD         LA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED 5 INCHES OF WATER COVERING
            HIGHWAY 171 NEAR RAGLEY.

&&

SHAMBURGER
Special weather statement, Jul 26, 4:54 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
454 PM CDT WED JUL 26 2006

LAZ041-051>055-TXZ215-216-270600-
CALCASIEU-CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LAKE CHARLES...CAMERON...ABBEVILLE...
NEW IBERIA...MORGAN CITY...BEAUMONT/PORT ARTHUR...ORANGE
454 PM CDT WED JUL 26 2006

...ABOVE NORMAL TIDES EXPECTED THROUGH THURSDAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTH ACROSS
EASTERN TEXAS TONIGHT AND THURSDAY. THIS LOW HAS PRODUCED A LONG
FETCH OF SOUTHERLY WINDS RESULTING IN TIDES ABOUT ONE HALF TO ONE
FOOT ABOVE NORMAL.

IN ADDITION TO THE HIGHER TIDES...PERIODS OF HEAVY RAIN CAN BE
EXPECTED ACROSS THE AREA. THE COMBINATION OF HIGH TIDES AND HEAVY
RAINS COULD CAUSE MINOR NUISANCE FLOODING ALONG DITCHES...CREEKS
AND LOW LYING AREAS ACROSS THE COASTAL PARISHES AND COUNTIES.

ML/KK
Special weather statement, Jul 26, 5:10 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
510 PM CDT WED JUL 26 2006

LAZ041-051>055-TXZ215-216-270600-
CALCASIEU-CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
JEFFERSON-ORANGE-
INCLUDING THE CITIES OF...LAKE CHARLES...CAMERON...ABBEVILLE...
NEW IBERIA...MORGAN CITY...BEAUMONT/PORT ARTHUR...ORANGE
510 PM CDT WED JUL 26 2006

...ABOVE NORMAL TIDES EXPECTED THROUGH THURSDAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY NORTH ACROSS
EASTERN TEXAS TONIGHT AND THURSDAY. THIS LOW HAS PRODUCED A LONG
FETCH OF SOUTHERLY WINDS RESULTING IN TIDES ABOUT ONE HALF TO ONE
FOOT ABOVE NORMAL. IN ADDITION...SEA WAVES AND SWELLS OF 6 TO 8
FEET SHOULD BE EXPECTED ALONG THE COAST.

IN ADDITION TO THE HIGHER TIDES...PERIODS OF HEAVY RAIN CAN BE
EXPECTED ACROSS THE AREA. THE COMBINATION OF HIGH TIDES AND HEAVY
RAINS COULD CAUSE MINOR NUISANCE FLOODING ALONG DITCHES...CREEKS
AND LOW LYING AREAS ACROSS THE COASTAL PARISHES AND COUNTIES.

                            LOW TIDE      HIGH TIDE
TIDE AT SABINE PASS         11:11 PM      6:51 AM
TIDE AT CALCASIEU PASS      10:25 PM      5:55 AM
TIDE AT SOUTHWEST PASS      11:16 PM      7:37 AM

ML/KGK

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 7:22 PM CDTFlood WatchLCHBeauregard, Vernon36 hr
Jul 26, 5:31 AM CDTTornado WarningLCHCameron, Vermilion29 min
Jul 26, 8:30 AM CDTSevere Thunderstorm WarningLCHCameron60 min
Jul 26, 9:09 AM CDTSpecial Marine WarningLCH36 min
Jul 26, 9:18 AM CDTFlash Flood WarningLCHCalcasieu3 hr
Jul 26, 9:52 AM CDTFlash Flood WarningLCHBeauregard2 hr
Jul 26, 11:18 AM CDTSpecial Marine WarningLCH57 min
Jul 26, 2:34 PM CDTSpecial Marine WarningLCH26 min
Jul 26, 5:48 PM CDTSpecial Marine WarningLCH57 min

Nearby

Flash Flood Warnings in Louisiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.